Don’t dismiss lower GI bleeding in anticoagulated patients


  • Dawn O'Shea
  • Univadis Medical News
El acceso al contenido completo es sólo para profesionales sanitarios registrados. El acceso al contenido completo es sólo para profesionales sanitarios registrados.

In patients with atrial fibrillation (AF) receiving oral anticoagulation (OAC) therapy, lower gastrointestinal (GI) bleeding should not be dismissed as a benign consequence of treatment, warn the authors of a study published in the European Heart Journal.

The study identified 125,418 AF patients initiating OAC therapy using Danish administrative registers. During a maximum of three years of follow-up, a total of 2,576 patients with lower GI-bleeding were identified, of whom 140 were subsequently diagnosed with colorectal cancer (CRC) within the first year of lower GI-bleeding.

The absolute one-year risk ranged from 3.7 per cent (95% CI 2.2%-6.2%) in those aged ≤65 years to 8.1 per cent (95% CI 6.1%-10.6%) in those aged 76-80 years.

When comparing patients with and without lower GI bleeding, risks were increased across all age groups, with a risk ratio of 24.2 (95% CI 14.5-40.4) and 12.3 (95% CI 7.9-19.0) for the youngest and oldest age groups of ≤65 and >85 years, respectively.

Based on the findings, the authors advise that lower GI bleeding should not be dismissed as a benign consequence of OAC therapy; the patients should always be examined for a potential underlying malignant cause.